Digoxin Toxicity

Authors: Sidra Ali, Nikki Abela / Editor: Nikki Abela / Codes: CAP27, PhC3, PhP3, SLO4, SLO7 / Published: 28/09/2021

Unlike most overdoses we are used to , digoxin toxicity is usually unintentional. This is because digoxin (or dig, as we commonly refer to it) has a narrow therapeutic index and its toxicity can be life-threatening. Although it may also exhibit itself more acutely after an an overdose, it more commonly is seen as a chronically creeping digoxin levels, as is often seen in the elderly population. 

What is digoxin?

Today, Digoxin is primarily used to regulate the ventricular response in atrial fibrillation and atrial flutter. It is also an effective treatment for heart failure patients who have persistent symptoms of heart failure despite conventional pharmacologic therapy with diuretics, ACE inhibitors, and a beta-blocker.

Mechanism of action

Digoxin works to increase intracellular Na+ by inhibiting the Na+/K+ ATPase pump in cardiac muscle cells. The subsequent increase in calcium levels lead to a more forceful contraction of cardiac muscle and allow the heart to work more efficiently

Now that we know how it works, what happens when we take too much of it? Symptoms of digoxin toxicity include:

  • GIT: Nausea, vomiting, anorexia, diarrhoea
  • CVS: Palpitations, syncope, dyspnoea
  • CNS: Confusion, dizziness, delirium, fatigue
  • Visual: Blurred vision, yellow/green discolouration, haloes

As a side note, it is speculated that Van Gough experienced digitalis toxicity as it is thought he may have been given digoxin for seizure treatment and his “yellow period” has been blamed on this.

The Starry Night (1889) by Vincent Van Gogh. Original from Wikimedia Commons. Digitally enhanced by rawpixel.

Back to the current century, it is important to highlight here that serum digoxin levels do not always directly correspond to clinical toxicity. Patients can be asymptomatic with elevated serum digoxin levels. Equally, therapeutic levels can be harmful. However, the likelihood of toxicity increases progressively through the range 1.5 to 3 micrograms/litre.

Diagnosis

The diagnosis of digoxin toxicity is primarily a clinical diagnosis based on symptoms, as well as ECG changes and potassium levels. The cardinal abnormality in acute digoxin toxicity is hyperkaalemia. Digoxin levels can be obtained, however, as we said already, elevated serum digoxin levels do not directly translate to digoxin toxicity. 


ECG Features of Digoxin Toxicity

LITFL have some excellent pics of what these look like and you really really should go and check them out here .

  • ST depression – down-sloping or scooped (often referred to as a reverse tick or the ‘Salvador Sagging Sign’)
  • T wave changes – flattening, inversion or biphasic T waves
  • QT shortening
  • Premature beats – atrial, junctional or ventricular
  • Tachyarrhythmias – atrial tachycardia, accelerated junctional tachycardia
  • Prolonged PR interval
  • Bradyarrhythmias – sinus bradycardia, bundle branch block, AV block


Management

For patients with acute digoxin toxicity, it is critical to obtain an ECG and blood tests to obtain potassium and digoxin levels. These tests should be repeated at 6 hours post ingestion. 

In the conscious patient, within 1 hour, a single dose of activated charcoal (50g for an adult) can be given orally. 

There is also a specific antidote for those with digoxin toxicity DigiFab or DigiBind. It works by preferentially binding digoxin in the extracellular spaces, preventing dioxin from binding to the Na+/K+ ATPase receptor. This in turn creates a concentration gradient that pulls digoxin out from the intracellular space and it is then really excreted in its bound form.

Indications for DigiFab, according to Toxbase include:

  • Severe bradyarrythmia or life-threatening ventricular arrhythmia.
  • Severe hyperkalaemia (e.g. K+ greater than 6.5 mmol/L) resistant to conventional treatments.

The dose can be found on the ToxBase website (or you can work it out via LIFTL if your hospital doesn’t have access). It’s effect may be seen in 15-30 minutes of administration, but repeated doses may be necessary.

If digoxin specific antibodies are not immediately available for managing severe bradycardia and AV block give atropine intravenously, 1.2 mg for an adult or 0.02 mg/kg for a child. Repeat doses may be necessary, as may temporary pacing.

In chronic toxicity, apart from giving the antidote, cause-finding is vital. Common causes include infection and renal failure.

Haemodialysis or haemoperfusion will not enhance elimination of this drug as it is heavily protein-bound, but it may help in the presence of renal failure, or if there is a severe hyperkalaemia or acidosis. Be careful though, as potassium levels may fall rapidly with DigiFab administration.

Severe acidosis will need sodium bicarb. Severe hyperkalaemia is treated the normal way (with calcium gluconate/chloride, insulin with dextrose and salbutamol nebs).

Hypotension is treated the usual way (with fluids), and early inotropes may be needed. In hypovolaemic patients, the act of giving them fluids will decrease their dig concentration rapidly.

The clever people at Toxbase would highly suggest you call NPIS for advice when managing such a patient with severe toxicity. (Editor: Whenever I have called for problems, I have found them humungously helpful).

Patients that are symptomatic of digoxin toxicity but display no overt signs concerning for severe poisoning will need cardiac monitoring. They can be observed until symptoms resolve and digoxin concentrations are therapeutic.

References/Further reading:

  1. LITFL ECG Library Digoxin Toxicity
  2. Toxbase: Digoxin

3 Comments

  1. Dr Sujender Rao Arepally says:

    nice disccusion abt digoxin

  2. Hind Goriel says:

    Good revision blog.

  3. Dr Sanaullah Chaudhry says:

    In suspected digoxin toxicity ,ECG changes are very common & easy to pick up in ED.

Leave a Reply